PubMed Health⌕ Search

PubMed · 8268353

Breast abscess: coagulase-negative staphylococcus as a sole pathogen.

Abstract

Breast abscesses in nonlactating women are very uncommon. Rarely have cases been reported in which coagulase-negative staphylococci have been isolated in pure culture. We describe a 67-year-old patient who had such an abscess. Specimens obtained by fine needle aspiration, incision and drainage, and biopsy of the breast mass all showed acute inflammation and many gram-positive cocci on gram stain and histologic examination; cultures of all specimens yielded many coagulase-negative staphylococci. The patient responded well to incision and drainage and therapy with antibiotics.

Explore related subjects

Keep this discovery

Explore connections, maps & timelines

BibTeXRIS

S Surani, H Chandna, R A Weinstein. 1993. Breast abscess: coagulase-negative staphylococcus as a sole pathogen.. https://doi.org/10.1093/clinids%2F17.4.701

Cite the original work for its findings. Save a collection to share your selection of sources.

KEEP EXPLORING

Related citations

Intrarenal abscesses due to Ureaplasma urealyticum in a transplanted kidney.

A young woman developed multiple abscesses in her transplanted kidney. Amplification of the 16S rRNA gene with subsequent sequencing revealed Ureaplasma urealyticum as the infectious agent. Microbiological diagnosis and sensitivity testing led to therapy with levofloxacin, resulting in rapid recovery of the patient.

Abscess↗

Intramedullary spinal cord abscess complicating thoracic spondylodiscitis caused by Bacteroides fragilis.

Intramedullary spinal cord abscess associated with infectious spondylodiscitis is a rare entity. The case of a 66-year-old man with an intramedullary spinal cord abscess complicating thoracic spondylodiscitis is presented. The patient was unable to ambulate independently due to weakness of the legs. MR imaging showed findings suggestive of infectious spondylodiscitis at the T5-T6 level associated with epidural and intramedullary spinal cord abscesses. Biopsy of the intervertebral disc was performed and Bacteroides fragilis was isolated. Antibiotic therapy was instituted, and MR imaging of the thoracic spine was performed 6 weeks after the initiation of treatment, showing resolution of the epidural and intramedullary spinal cord abscesses.

Abscess↗

Parapharyngeal abscess in a patient receiving etanercept.

OBJECTIVE: To report a case of parapharyngeal abscess associated with Streptococcus viridans in a patient with rheumatoid arthritis receiving treatment with etanercept. CASE SUMMARY: A 40-year-old man diagnosed with rheumatoid arthritis had received treatment with nonsteroidal antiinflammatory drugs, methotrexate, and deflazacort. Six months prior to admission, the patient had a Disease Activity Score of 3.4; clinicians decided to start treatment with etanercept. Chest X-rays were normal and the tuberculin skin test was negative. Treatment with etanercept plus methotrexate was started. Three months later, methotrexate was discontinued. Six months after etanercept therapy was started, the patient presented to our emergency department with a swelling of his neck, odynophagia, otalgia, and trismus. The clinical course was consistent with parapharyngeal abscess. Etanercept treatment was suspended. The parapharyngeal abscess was drained and intravenous methylprednisolone, amoxicillin/clavulanic acid, and clindamycin were administered. The parapharyngeal abscess secretion culture was positive for S. viridans and Bacteroides spp. The patient's condition improved with antibiotic therapy; he was discharged 5 days after admission. DISCUSSION: Tumor necrosis factor-alpha plays an essential role in the immune-mediated response to infection. In our patient, the most possible cause of parapharyngeal abscess was considered to be etanercept because of the temporal relationship between exposure to the drug and onset of symptoms. Etanercept was the only drug administered before the abscess developed. Based on the Naranjo probability scale, an association between etanercept and the adverse reaction could be considered possible. CONCLUSIONS: Patients initiated on etanercept therapy should be closely monitored for the development of tuberculosis and other infections. During treatment, all febrile or novel illnesses should be evaluated promptly. If clinical evaluation leads to the suspicion of tuberculosis and other infections associated with etanercept, it should be discontinued immediately.

Abscess↗